It’s a common misconception that large cities are most affected by opioid use and abuse. But recent stats show residents in communities of 50,000 to 100,000 people are 2.5 times more likely to be hospitalized due to opioid overdose than those in large metropolitan centres.
To put the problem in perspective, hospitalizations related to opioid overdoses now account for more than double the number of those resulting from car accidents. Fortunately, all of us can play a part in combating the crisis in our communities. Here are three things you can do:
Know who is at risk. Anyone who uses opioids (prescription or otherwise) can be at risk of an accidental overdose. Misuse of medication, confusion surrounding dosage and mixing prescriptions are some of the risks of opioid use. If there are opioids in your home, everyone who lives there or visits there is exposed to some risk.
Learn the signs. An opioid overdose can look like slowed or stopped breathing, deep snoring or gurgling sounds, dizziness and confusion, passing out, inability to be woken by touch, slowed to no heartbeat, skin colour changes and pinpoint-sized pupils. If you suspect someone is suffering from an overdose, call 911 immediately.
Carry a naloxone kit. Most pharmacies across the country can provide you with a naloxone kit, and in some provinces you can even get the nasal spray and injectable versions of naloxone for free. Your pharmacist can train you quickly on how to use the kit and respond to an overdose. Talk to your local pharmacist about getting a naloxone kit so you’ll be prepared to help someone when they need it.